Iowa, 2020

Flood in Iowa, May 26 to 28, 2020

May 26 to 28, 2020 · NWS FSD · 1 event in 1 county or zone

97 inches near Spencer. Runoff resulted in minor flooding along the Ocheyedan River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rainfall between May 23 and May 27 totaled 2.22 inches 3 miles west northwest of Everly and 1.97 inches near Spencer. Runoff resulted in minor flooding along the Ocheyedan River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 26, 5:48 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, May 26, 5:48 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
648 PM CDT Tue May 26 2020

.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue May 26 2020

Vorticity maxima lifting northward out of southwestern Iowa has
assisted in developing convection across much of central Iowa at
mid- afternoon. Further northwest, light rain persists along I-29
and areas further east into Minnesota and Iowa. We'll be keeping a
close eye on an inverted trough beginning to form just southeast
of the forecast area. Latest observations support this trough
residing just east of Storm Lake, with model guidance indicating
this front may stall along the far eastern tier of counties by
mid-late afternoon. MLCAPE values east of this boundary may climb
up towards 1000 J/KG, with enhancement in 0-1 helicity along the
boundary. While shortwave energy will favor pushing convection
further more north and east during the afternoon, it's not
inconceivable to have a storm to two drift further west and
interact with this boundary. While the overall severe weather
risks remains on the lower end, the greatest threat would come
from a brief tornado and marginal hail. The greatest risk
timeframe would be from 3pm to 5pm.

Tonight: Most of the area remains dry tonight, outside of a narrow
corridor where lingering showers may persist along a Storm Lake
to Spencer line into the overnight hours. Light winds may lead to
minor fog development further west, but this may be tempered by
increasing cirrus.

Wednesday: Wednesday again should remain dry as the forecast area
remains stuck between in the weak flow between a stronger northern
stream jet over the Canadian border and the upper low across
Arkansas.   Latest guidance continues to hint that weak surface
convergence will stay southeast of the forecast area and this should
keep any meaning shower chance out of the forecast area.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue May 26 2020

Thursday: More dominate northerly flow aloft will nudge southward
early Thursday morning. A few lingering showers may move into the
Missouri River valley Thursday morning but are expected to weaken
and diminish after daybreak. Temperatures Thursday will climb into
the lower 70s.

Friday: High pressure moving through the region, along with a
prevailing northwesterly flow at the low and mid-lvls will keep dry
conditions around for Friday. Temperatures remain in the 70s.

Saturday: GFS/EC both rather consistent on a subtle shortwave moving
southeast early Saturday morning.  Warm advection induced by this
shortwave will produce showers and perhaps even isolated
thunderstorms through the Missouri River valley. Northerly winds
through the day will keep high temperatures on the cool side again,
with highs stuck in the 60s.

Sunday-Tuesday: Mid-lvl heights begin to rise quickly on Sunday and
into next week, which should signal a rise to above normal
temperatures for much of the region as we finish May and start June.
Confidence increased for this pattern shift, as no strong blocking
is expected to develop to prevent heights from rising further east
in the CONUS. Highs will rise into the 80s into the middle of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue May 26 2020

Cloud cover will slowly decrease from west to east over the next
24 hours. Although clouds will clear for areas west of I-29
overnight, fog is not expected to become a major issue because
areas that see clearing skies will also have a drier air mass in
place. Places that remain in the moist air mass east of I-29 will
retain thick low to mid-level clouds, which reduces radiational
cooling and prevents fog from becoming thick there as well. Light
northerly to northwesterly winds develop Wednesday morning and
continue throughout the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, May 26, 3:36 AM CST, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
436 AM CDT Tue May 26 2020

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-
050-052>071-270945-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
436 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy fog is possible through mid-late morning. Widespread fog is
not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ081-090-270945-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Cottonwood-
Jackson-
436 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Patchy fog is possible through mid-late morning. Widespread fog is
not expected.

Scattered thunderstorms are expected to develop this afternoon into
early evening. While the severe weather threat is low; some storms
could become strong with gusty winds, small hail and lightning.
Brief and weak funnel clouds will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 3:55 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
455 PM CDT Tue May 26 2020

IAZ014-021-022-032-270200-
Clay-Cherokee-Buena Vista-Ida-
Including the cities of Spencer, Cherokee, Storm Lake, Ida Grove,
Holstein, and Battle Creek
455 PM CDT Tue May 26 2020

Scattered thunderstorms forming along a weak boundary...situated
across portions of northwestern Iowa...may produce brief funnel
clouds. Any funnel clouds that develop are expected to be weak and
not touch the ground. However if you feel your safety is
threatened please seek shelter.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
May 26, 8:30 PM CST to May 28, 2:00 PM CST
Where
Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.130, -95.290

The Ocheyedan River near Spencer (gage site SPOI4) crested 0.55 feet above flood stage on May 27. Agricultural land west of Spencer was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886482.